Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 17, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 26, 2002, 1:24 PM CDT for Logan County, Thomas County, Nebraska. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 1:24 PM CDT (18:24 UTC)
- Expired
- May 26, 2002, 2:15 PM CDT
- In force
- 51 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
Counties Logan County, NE, Thomas County, NE
The radar
The North Platte radar (KLNX), 15 km from the middle of the area, began a volume at 18:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 1:43 PM CDT | Hail 1 | Thedford, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -560 J/kg
- Mixed-layer LCL
- 1662 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 184 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLBF 261824
SVRLBF
NEC113-171-261915-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
124 PM CDT SUN MAY 26 2002
THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...
NORTHERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA...
* UNTIL 215 PM CDT...
* AT 121 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 17 MILES SOUTH OF
THEDFORD...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE...
10 MILES SOUTHEAST OF THEDFORD AROUND 155 PM CDT...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.
LAT...LON 4206 10081 4178 10082 4177 10070 4152 10068
4153 10028 4206 10030What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 2:54 AM CDT, 10 hours 30 minutes earlier.
Area forecast discussion, May 26, 2:54 AM CDT, 10 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 254 AM CDT SUN MAY 26 2002 ...FORECAST CHALLENGE WILL BE POPS... LEESIDE TROUGH LOCATED ALONG THE FRONT RANGE AT 06Z WITH HIGH PRESSURE RIDGING SOUTHWEST ACROSS THE SOUTHERN PLAINS. MOISTURE CHANNELING NORTH ON THE HIGH PLAINS WITH TWO BOUNDARIES TO BE THE FOCUS FOR POTENTIAL THUNDERSTORM DEVELOPMENT THROUGH TUESDAY. SURFACE DEWPOINTS INTO THE 40S EAST OF THE PANHANDLE WITH THE IML SENSOR AN OUTLIER. WATER VAPOR IMAGERY SHOWS PLENTY OF MID LEVEL MOISTURE INCOMING ONLY LACKING FACTOR WILL BE THE H3 JET WHICH REMAINS TO OUR NORTH THROUGH THE PERIOD. MODELS CONTINUE TO TREND SOUTH AND SLOW THE PROGRESSION THROUGH 96 HOURS. MAIN THREAD WILL BE POSITION OF WEAK FRONTAL BOUNDARY AND DRYLINE POSITION THAT WILL PROVIDE THE FOCUS FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS THIS AFTERNOON AND CONTINUE THROUGH MONDAY. BLEND OF MODELS USED WITH WARMER GUIDANCE NUMBERS USED. THIS AFTERNOON A WEAK FRONTAL BOUNDARY WILL MOVE SOUTH ACROSS NORTHERN NEB WITH DRYLINE TO EXTEND SOUTH THROUGH THE SOUTHWEST. PLENTY OF SUNSHINE WILL HELP TO DESTABILIZE THE ATMOSPHERE WITH MOISTURE LIMITED. WHAT MOISTURE IS AVAILABLE MAY BE SUFFICIENT FOR ISOLATED STORMS ALONG AND EAST OF THE DRYLINE AS H7 WAVE MOVE EAST DURING THE AFTERNOON. THEN WIDELY SCATTERED THUNDERSTORMS POSSIBLE ALONG THE FRONTAL BOUNDARY. MODEL CURRENTLY UNDERCUTTING DEWPOINTS WITH READINGS PROGGED INTO THE MID 50S THIS AFTERNOON THROUGH THE NORTH CENTRAL. THE DEGREE OF INSTABILITY WITH BOUNDARIES IN PLACE WITH INCLUDE LOW POPS THROUGHOUT FORECAST AREA FOR LATE THIS AFTERNOON. IN THE EVENING THE DRYLINE WILL PUSH EAST WITH CONVECTION ENDING AFTER 10 PM ACROSS THE SOUTHWEST. MOISTURE GETS WRAPPED BACK ACROSS THE NORTH OF THE FRONTAL BOUNDARY WITH A CHANCE OF WIDELY SCATTERED THUNDERSTORMS CONTINUING OVERNIGHT AS H7 WAVES MOVE EAST. LOWS TEMPERATURES WILL BE A CHALLENGE AS DRIER AIR FILTERS INTO THE WEST CENTRAL WITH GUIDANCE NUMBERS UNDERCUT. MONDAY THE FRONTAL BOUNDARY WILL SINK SOUTHEAST THROUGH THE STATE WITH THE MAIN FOCUS ACROSS NORTHEAST NEBRASKA AS STRONGER H7 WAVES MOVES EAST DURING THE EVENING. SERIES OF WAVES ARE PROGGED TO MOVE EAST OVERNIGHT WITH LOW POPS RETAINED AS TIMING IS IN QUESTION. TUESDAY A SURFACE TROUGH MOVES IN FROM THE NORTHWEST WITH POTENTIAL FOR LATE NIGHT CONVECTION TO FORM OVER THE NORTH. THE H7 WAVE MOVES SOUTHEAST WEDNESDAY MORNING WITH A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE NORTH CENTRAL. MOISTURE WILL BE LIMITED WITH LOW POPS INTRODUCED. REMAINDER OF FORECAST AREA WILL BE DRY. BEYOND THE UPPER RIDGE TAKES HOLD WITH ABOVE NORMAL TEMPERATURES AND DRY WEATHER INTO THE EXTENDED. .LBF...NONE. KECK
In the hours before
Special weather statement, May 26, 11:34 AM CDT, 1 hour 50 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-262045- HAZARDOUS WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA NATIONAL WEATHER SERVICE NORTH PLATTE NE 1134 AM CDT SUN MAY 26 2002 ...STORM SPOTTERS ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS SOUTHWEST AND NORTH CENTRAL PORTIONS OF THE OUTLOOK AREA... THERE IS A CHANCE OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING OVER PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST RISK OF SEVERE WEATHER WILL BE EAST OF A HAYES CENTER TO HALSEY TO SPRINGVIEW LINE. OTHER THUNDERSTORMS...WHICH ARE NOT EXPECTED TO REACH SEVERE LEVELS...ARE POSSIBLE OVER THE REMAINDER OF THE OUTLOOK AREA. A NEARLY STATIONARY FRONT LOCATED ACROSS NORTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA WILL BE THE FOCUS FOR POSSIBLE SEVERE THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EVENING. AS A DISTURBANCE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE ENTERS THE OUTLOOK AREA THIS AFTERNOON...THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONTAL BOUNDARY. IN ADDITION AS TEMPERATURES RISE AND MOISTURE BEGINS TO POOL ALONG AND EAST OF THE FRONTAL BOUNDARY...THE ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE. ANY THUNDERSTORMS WHICH DEVELOP EAST OF THE LINE MENTIONED ABOVE WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS OVER 60 MPH. THE ATMOSPHERE WILL BECOME MODERATELY UNSTABLE THROUGH THE AFTERNOON AND EVENING HOURS ON MEMORIAL DAY. SEVERE WEATHER WILL BE POSSIBLE ACROSS PORTIONS OF THE OUTLOOK AREA AND STORM SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 2:06 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Brown | 39 min |
| May 26, 2:21 PM CDT | Severe Thunderstorm Warning | LBF | Logan, Thomas | 39 min |
| May 26, 2:44 PM CDT | Severe Thunderstorm Warning | LBF | Rock | 46 min |
| May 26, 3:12 PM CDT | Severe Thunderstorm Warning | LBF | Blaine | 63 min |
| May 26, 3:35 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 55 min |
| May 26, 3:40 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 50 min |
| May 26, 3:46 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 59 min |
| May 26, 4:01 PM CDT | Severe Thunderstorm Warning | LBF | Boyd, Holt | 59 min |
| May 26, 4:29 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Logan | 61 min |
| May 26, 4:34 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 56 min |
| May 26, 4:44 PM CDT | Severe Thunderstorm Warning | LBF | Garfield, Wheeler | 61 min |
| May 26, 5:14 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 61 min |
| May 26, 5:30 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 60 min |
| May 26, 6:15 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 60 min |
| May 26, 6:19 PM CDT | Severe Thunderstorm Warning | LBF | Frontier | 56 min |
| May 26, 6:28 PM CDT | Tornado Warning | LBF | Frontier | 32 min |
| May 26, 6:59 PM CDT | Tornado Warning | LBF | Frontier | 31 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.